New methods for \((\varphi, \Gamma)\)-modules

  • Kiran S Kedlaya
Open Access
Part of the following topical collections:
  1. Special Collection in Honor of Robert F. Coleman


We provide new proofs of two key results of p-adic Hodge theory: the Fontaine-Wintenberger isomorphism between Galois groups in characteristic 0 and characteristic p, and the Cherbonnier–Colmez theorem on decompletion of \((\varphi , \Gamma )\)-modules. These proofs are derived from joint work with Liu on relative p-adic Hodge theory, and are closely related to the theory of perfectoid algebras and spaces, as in the work of Scholze.


p-adic Hodge theory Perfectoid fields Field of norms equivalence Witt vectors \((\varphi , \Gamma )\)-modules Cherbonnier–Colmez theorem 

Mathematics Subject Classification

Primary 11S20 Secondary 11S15 13F35 



Financial support was provided by NSF CAREER grant DMS-0545904, DARPA grant HR0011-09-1-0048, MIT (NEC Fund), UC San Diego (Warschawski Professorship). The author thanks Ruochuan Liu, Ryan Rodriguez, Peter Schneider, and Sarah Zerbes for helpful feedback.

Compliance with ethical guidelines

Competing interests The author declares that he has no competing interests.


  1. 1.
    Andreatta, F., Brinon, O.: Surconvergence des représentations p-adiques: le cas relatif. Astérisque 319, 39–116 (2008)MathSciNetGoogle Scholar
  2. 2.
    Berger, L.: Multivariable (\(\varphi \), \(\Gamma \))-modules and locally analytic vectors.
  3. 3.
    Berger, L., Colmez, P.: Familles de représentations de de Rham et monodromie p-adique. Astérisque 319, 303–337 (2008)Google Scholar
  4. 4.
    Brinon, O., Conrad, B.: Lecture notes on p-adic Hodge theory.
  5. 5.
    Cherbonnier, F., Colmez, P.: Répresentations p-adiques surconvergentes. Invent. Math. 133, 581–611 (1998)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Coleman, R., Ioviţa, A.: Frobenius and monodromy operators for curves and abelian varieties. Duke Math. J. 97, 171–217 (1999)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Colmez, P.: Représentations de \(\mathrm{GL}_2(\mathbb{Q}_p)\) et (\(\varphi \),\(\Gamma \))-modules. Astérisque 330, 281–509 (2010)MathSciNetGoogle Scholar
  8. 8.
    Fargues, L., Fontaine, J.-M.: Courbes et fibrés vectoriels en théorie de Hodge p-adique.
  9. 9.
    Fontaine, J.-M.: Représentations p-adiques des corps locaux. I. In: The Grothendieck Festschrift, vol. II. Progr. Math., vol. 87, pp. 249–309. Birkhäuser Boston, Boston (1990)Google Scholar
  10. 10.
    Fontaine, J.-M., Wintenberger, J.-P.: Le ”corps des normes” de certaines extensions algébriques de corps locaux. C. R. Acad. Sci. Paris Sér. A B 288, 367–370 (1979)MATHMathSciNetGoogle Scholar
  11. 11.
    Gabber, O., Ramero, L.: Almost Ring Theory. Lecture Notes in Mathematics, vol. 1800, p. 307. Springer, New York (2003)MATHGoogle Scholar
  12. 12.
    Groupes de Monodromie en Géométrie Algébrique. II. Lecture Notes in Mathematics, Vol. 340, p. 438. Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II). Springer, Berlin. Dirigé par P. Deligne et N. Katz (1973)Google Scholar
  13. 13.
    Kedlaya, K.S.: Power series and p-adic algebraic closures. J. Num. Theory 89, 324–339 (2001)MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Kedlaya, K.S.: p-adic Differential Equations. Cambridge Studies in Advanced Mathematics, vol. 125, p. 380. Cambridge University Press, Cambridge (2010)MATHGoogle Scholar
  15. 15.
    Kedlaya, K.S.: Relative p-adic Hodge theory and Rapoport-Zink period domains. In: Proceedings of the international congress of mathematicians, vol. II, pp. 258–279. Hindustan Book Agency, New Delhi (2010)Google Scholar
  16. 16.
    Kedlaya, K.S.: Nonarchimedean geometry of Witt vectors. Nagoya Math. J. 209, 111–165 (2013)MATHMathSciNetGoogle Scholar
  17. 17.
    Kedlaya, K.S.: Noetherian properties of Fargues-Fontaine curves.
  18. 18.
    Kedlaya, K.S., Liu, R.: Relative p-adic Hodge theory: foundations. Astérisque 371, 1–239 (2015)Google Scholar
  19. 19.
    Kedlaya, K.S., Liu, R.: Relative p-adic Hodge theory, II: imperfect period rings.
  20. 20.
    Raynaud, M.: Anneaux Locaux Henséliens. Lecture Notes in Mathematics, vol. 169, p. 129. Springer, New York (1970)MATHGoogle Scholar
  21. 21.
    Scholze, P.: Perfectoid spaces. Publ. Math. Inst. Hautes Études Sci. 116, 245–313 (2012). doi: 10.1007/s10240-012-0042-x MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Scholze, P.: p-adic Hodge theory for rigid-analytic varieties. Forum Math. Pi 1, 1–77 (2013). doi: 10.1017/fmp.2013.1 MathSciNetCrossRefGoogle Scholar
  23. 23.
    Scholze, P.: Perfectoid spaces and their applications. In: Proceedings of the International Congress of Mathematicians, August 13–21. Seoul (2014)Google Scholar
  24. 24.
    Scholze, P.: On torsion in the cohomology of locally symmetric varieties.
  25. 25.
    Scholze, P., Weinstein, J.: Moduli of p-divisible groups. Camb. J. Math. 1(2), 145–237 (2013). doi: 10.4310/CJM.2013.v1.n2.a1 MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Sen, S.: Ramification in p-adic Lie extensions. Invent. Math. 17, 44–50 (1972)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Serre, J.-P.: Local Fields. Graduate Texts in Mathematics, vol. 67, p. 241. Springer (1979). Translated from the French by Marvin Jay GreenbergGoogle Scholar

Copyright information

© Kedlaya. 2015

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California San DiegoLa JollaUSA

Personalised recommendations